Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Vortex methods. II. Higher order accuracy in two and three dimensions

Authors: J. Thomas Beale and Andrew Majda
Journal: Math. Comp. 39 (1982), 29-52
MSC: Primary 65M15; Secondary 76C05
MathSciNet review: 658213
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In an earlier paper the authors introduced a new version of the vortex method for three-dimensional, incompressible flows and proved that it converges to arbitrarily high order accuracy, provided we assume the consistency of a discrete approximation to the Biot-Savart Law. We prove this consistency statement here, and also derive substantially sharper results for two-dimensional flows. A complete, simplified proof of convergence in two dimensions is included.

References [Enhancements On Off] (What's this?)

  • [1] J. T. Beale & A. Majda, "Vortex methods. I: Convergence in three dimensions," Math. Comp., v. 39, 1982, pp. 1-27. MR 658212 (83i:65069a)
  • [2] J. T. Beale & A. Majda, The Design and Analysis of Vortex Methods, Proc. Conf. on Transonic, Shock, and Multi-Dimensional Flows, Madison, Wisc., May 1981.
  • [3] J. T. Beale & A. Majda, "Rates of convergence for viscous splitting of the Navier-Stokes equations," Math. Comp., v. 37, 1981, pp. 243-260. MR 628693 (82i:65056)
  • [4] L. Bers, F. John & M. Schechter, Partial Differential Equations, Lectures in Appl. Math., Vol. 3A, Amer. Math. Soc., Providence, R.I., 1964. MR 0163043 (29:346)
  • [5] A. J. Chorin, "Numerical study of slightly viscous flow," J. Fluid Mech., v. 57, 1973, pp. 785-796. MR 0395483 (52:16280)
  • [6] G. Folland, Introduction to Partial Differential Equations. Princeton Univ. Press, Princeton, N.J., 1978. MR 1357411 (96h:35001)
  • [7] O. Hald, "The convergence of vortex methods. II," SIAM J. Numer. Anal., v. 16, 1979, pp. 726-755. MR 543965 (81b:76015b)
  • [8] O. Hald & V. M. Del Prete, "Convergence of vortex methods for Euler's equations," Math. Comp., v. 32, 1978, pp. 791-809. MR 492039 (81b:76015a)
  • [9] J. K. Hale, Ordinary Differential Equations, Wiley-Interscience, New York, 1969. MR 0419901 (54:7918)
  • [10] L. Hörmander, "Fourier integral operators. I," Acta Math., v. 127, 1971, pp. 79-183.
  • [11] K. Kuwahara & H. Takami, "Numerical studies of a two-dimensional vortex motion by a system of point vortices," J. Phys. Soc. Japan, v. 34, 1973, pp. 247-253.
  • [12] A. Leonard, "Vortex methods for flow simulations," J. Comput. Phys., v. 37, 1980, pp. 289-335. MR 588256 (81i:76016)
  • [13] F. J. McGrath, "Nonstationary plane flow of viscous and ideal fluids," Arch. Rational Mech. Anal., v. 27, 1968, pp. 328-348. MR 0221818 (36:4870)
  • [14] E. M. Stein & G. Weiss, Introduction to Fourier Analysis on Euclidean Spaces, Princeton Univ. Press, Princeton, N.J., 1971. MR 0304972 (46:4102)
  • [15] M. Taylor, Pseudo Differential Operators, Lecture Notes in Math., Vol. 417, Springer-Verlag, Berlin, 1974. MR 0442523 (56:905)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M15, 76C05

Retrieve articles in all journals with MSC: 65M15, 76C05

Additional Information

Keywords: Vortex method, incompressible flow
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society